Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 18, NWS Seattle, WA

November 2, 2017San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 2, 2017, 3:37 AM PDT for San Juan County, Washington. It took effect at Nov 2, 2017, 11:00 AM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2017, 3:37 AM PDT (10:37 UTC)
In effect from
Nov 2, 2017, 11:00 AM PDT
Expired
Nov 3, 2017, 12:00 PM PDT
In force
25 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2017-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2017-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS76 KSEW 021037
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
337 AM PDT Thu Nov 2 2017

WAZ001-503-021900-
/O.NEW.KSEW.WI.Y.0018.171102T1800Z-171103T1900Z/
San Juan County-Western Whatcom County-
337 AM PDT Thu Nov 2 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO NOON PDT
FRIDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 11 AM this morning to noon PDT
Friday. 

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...Interior Whatcom county including
  Lynden and Ferndale, coastal Whatcom county including Lummi
  Island, Sandy Point, Cherry Point and Birch Bay. The northern
  and eastern San Juan Islands.

* TIMING...Winds will gradually increase starting late this
  morning, then continue through Friday morning. Strongest winds 
  are expected tonight.

* IMPACTS...Local power outages and tree damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ506-021900-
/O.NEW.KSEW.WI.Y.0018.171102T1800Z-171103T1900Z/
Western Skagit County-
337 AM PDT Thu Nov 2 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO NOON PDT
FRIDAY...

The National Weather Service in Seattle has issued a Wind
Advisory, which is in effect from 11 AM this morning to noon PDT
Friday. 

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...The western islands of Skagit County,
  including Guemas Island, Cypress Island, and Sinclair Island.

* TIMING...Winds will gradually increase this afternoon, then 
  continue through Friday morning. Strongest winds are expected 
  tonight.

* IMPACTS...Local power outages and tree damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
3 follow-up statements
809 
WWUS76 KSEW 022010
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
110 PM PDT Thu Nov 2 2017

WAZ001-503-030415-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
San Juan County-Western Whatcom County-
110 PM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT FRIDAY...

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...Interior Whatcom county including 
  Lynden and Ferndale, coastal Whatcom county including Lummi 
  Island, Sandy Point, Cherry Point and Birch Bay. The northern 
  and eastern San Juan Islands. 

* TIMING...Winds will develop this afternoon and evening and 
  continue through Friday morning. Strongest winds are expected 
  tonight. 

* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ506-030415-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
Western Skagit County-
110 PM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT FRIDAY...

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...The western islands of Skagit 
  County, including Guemas Island, Cypress Island, and Sinclair 
  Island. 

* TIMING...Winds will develop this afternoon and evening and continue
  through Friday morning. Strongest winds are expected tonight. 

* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
840 
WWUS76 KSEW 030350
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
850 PM PDT Thu Nov 2 2017

WAZ001-503-031300-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
San Juan County-Western Whatcom County-
850 PM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT FRIDAY...

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...Interior Whatcom county including 
  Lynden and Ferndale, coastal Whatcom county including Lummi 
  Island, Sandy Point, Cherry Point and Birch Bay. The northern 
  and eastern San Juan Islands. 

* TIMING...Winds will continue through Friday morning. Strongest
  winds are expected overnight. 

* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ506-031300-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
Western Skagit County-
850 PM PDT Thu Nov 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT FRIDAY...

* WIND...Northeast 20 to 35 mph with local gusts to 50 mph.

* SOME AFFECTED LOCATIONS...The western islands of Skagit County,
  including Guemes Island, Cypress Island, and Sinclair Island. 

* TIMING...Winds will continue through Friday morning. Strongest
  winds are expected overnight. 

* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle
022 
WWUS76 KSEW 031100
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
400 AM PDT Fri Nov 3 2017

WAZ001-503-031900-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
San Juan County-Western Whatcom County-
400 AM PDT Fri Nov 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WIND...Northeast 20 to 35 mph with local gusts to 45 mph.

* SOME AFFECTED LOCATIONS...Interior Whatcom county including 
  Lynden and Ferndale, coastal Whatcom county including Lummi 
  Island, Sandy Point, Cherry Point and Birch Bay. The northern 
  and eastern San Juan Islands. 

* TIMING...Winds will continue through this morning. 
 
* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WAZ506-031900-
/O.CON.KSEW.WI.Y.0018.000000T0000Z-171103T1900Z/
Western Skagit County-
400 AM PDT Fri Nov 3 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WIND...Northeast 20 to 35 mph with local gusts to 45 mph.

* SOME AFFECTED LOCATIONS...The western islands of Skagit 
  County, including Guemes Island, Cypress Island, and Sinclair 
  Island. 

* TIMING...Winds will continue through this morning. 

* IMPACTS...Local power outages and tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 2, 3:36 AM PDT, 1 minute earlier.

Area forecast discussion, Nov 2, 3:36 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Seattle WA
336 AM PDT Thu Nov 2 2017

.SYNOPSIS...A cold upper level low will move over the north
Washington coast today producing showers across the region through
tonight. The low will weaken and move southeast on Friday allowing
showers to diminish. Strong high pressure over the British
Columbia interior will bring windy conditions to the north
interior this afternoon through Friday morning. Another upper
level trough will bring showers Saturday afternoon and Sunday.
An upper level ridge should bring a short dry period on Monday. A
cold front may arrive around mid next week.

&&

.SHORT TERM...The cold upper level low sliding S along the
Vancouver Island coast this morning will set up around Cape
Flattery this afternoon. The low will generate strong and moist
W-SW flow aloft over W WA today for lots of showers. The low is
also bringing a cold air mass with it so snow levels will be
around 3500 feet today. The showery nature of the precipitation
will make it more difficult to generate good snow totals over the
mountains. Still, a winter weather advisory will be issued for up
to 6 inches of snow over the passes today, except up to 8 inches
on the road to Paradise.

The second issue today is the fairly strong Fraser valley outflow
expected over the N interior this afternoon through Friday
morning. Strong pressure gradients will develop today between the
strong surface ridge over the S interior of B.C. and the upper
level low/surface low settling in along our coast. The 00Z GFS and
06Z NAM both top the BLI-YWL pressure gradient at 17.7 MB today.
The actual pressure gradient at 10Z/3 AM was lagging the model
forecast gradient a little, but even if it falls short, which is
usually the case, it should still be strong enough to generate
some advisory level winds. The strongest winds are expected this
evening. A wind advisory will be issued from 11 AM to noon Friday
for Whatcom and San Juan counties. The western islands of Skagit
county have been included as well. If the pressure gradient
actually hits the model forecast there could be some spots
reaching high wind levels.

The third issue goes back to the cold air with the upper level
low. Snow levels over the N interior, Strait of Juan de Fuca, and
N coast will lower below 1000 feet late tonight and Friday, about
the time the weakening upper level low is starting to depart the
area. Showers over the N should be over with by noon, but any
isolated morning showers still hanging around could be packing
some light snow as well as rain. Accumulations are not expected.

Even though the upper level trough will be gone Friday evening,
the leftover cold air mass will still lower snow levels down below
1000 feet over the interior from Puget Sound northward Saturday
morning. So it will be chilly but with no snow.

Another upper level trough sliding down the B.C. coast is expected
to bring more showers to the area starting Saturday afternoon.
Kam

.LONG TERM...The GFS and ECMWF agree that the next upper level
trough approaching on Saturday will be somewhat similar to the
current system. What could make this new one more interesting is
the cold air already in place over W WA. Snow levels over the N
will start out below 1000 feet. Although the best chance of
lowland showers will be over the coast and interior from Puget
Sound southward, there could still be some rain/snow showers over
the N Saturday night and Sunday morning. The Fraser valley
outflow should crank up again Saturday night and Sunday.

The upper level trough will depart to the E Sunday night, allowing
showers to end by Monday morning. Models agree for now that an
upper level ridge will pass over the area Monday for a short dry
period. A frontal system approaching from the W may bring some
rain back by mid week. Kam

&&

.AVIATION...An upper level low will continue to travel
southward toward the area today and linger off the coast into
Friday. Strong westerly flow aloft turning southwesterly this
evening and becoming more moderate. The air mass remains moist and
cooling aloft will lead to increasing instability. Showers gradually
increasing over the area and are expected to become more widespread
as the day progresses. Cigs a mixed bag with most stations reporting
VFR or MVFR...although a couple of isolated obs stations are
reporting IFR...those appear to be in locations seeing precip. Cigs
are expected to continue to lower with more widespread MVFR
conditions with the potential to dip down into IFR conditions for
brief periods due to precip. Given the slow moving nature of the
upper low...this will linger into Friday.

KSEA...MVFR conditions expected to continue for much of the TAF
period. Cigs are expected to lower further once precip becomes more
widespread by mid to late morning...although will likely remain
mostly MVFR...but a brief period of IFR due to precip cannot be
ruled out. Winds increasing a little ahead of schedule with some
gusts already present on 10Z observation. That will remain the cast
through the afternoon hours before winds start to subside a little
this evening. Direction will remain southerly for much of the day
before transitioning to northeasterly tonight as Fraser outflow
winds begin to push into the area.  SMR

&&

.MARINE...Surface low pressure will sink south-southeast through the
Washington Coastal Waters today while strong surface high pressure
develops over the interior of B.C....setting up a Fraser Outflow
wind episode this afternoon, peaking in strength tonight and Friday.
Northeast gales are expected tonight and Friday north and northeast
of the San Juan Islands. As such...gale warning in place looks good.
Winds over the remaining waters will all meet small craft advisory
levels at some point during the day...so have hoisted headlines in
every marine zone that did not have one. Not to be left
out...combined seas also look to make for rough bar conditions on
the Grays Harbor bar...and as such an SCA for rough bar is in place.
SMR

&&

.HYDROLOGY...River flooding is not expected the next 7 days.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 5 PM PDT this afternoon for
     Cascades of Pierce and Lewis Counties-Cascades of Snohomish
     and King Counties-Cascades of Whatcom and Skagit Counties.

     Wind Advisory from 11 AM this morning to noon PDT Friday for San
     Juan County-Western Skagit County-Western Whatcom County.

PZ...Small Craft Advisory for rough bar from 8 PM this evening to 5
     AM PDT Friday for Grays Harbor Bar.

     Small Craft Advisory from 6 AM this morning to 11 PM PDT Friday
     for Coastal Waters From Cape Flattery To James Island Out
     10 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 11 PM PDT Friday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm.

     Small Craft Advisory from 11 AM this morning to 5 PM PDT Friday
     for East Entrance U.S. Waters Strait Of Juan De Fuca-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 11 AM this morning to 6 PM PDT this
     evening for Northern Inland Waters Including The San Juan
     Islands.

     Gale Warning from 6 PM this evening to 6 PM PDT Friday for
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 5 PM PDT Friday for Central U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 11 PM this evening to 5 PM PDT Friday
     for Admiralty Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 8:57 PM PDTGale WarningSEW39 hr
Nov 2, 3:00 AM PDTSmall Craft Advisory for Rough BarSEW41 hr
Nov 2, 3:00 AM PDTSmall Craft AdvisorySEW45 hr
Nov 2, 3:37 AM PDTWinter Weather AdvisorySEW29 hr
Nov 2, 3:06 PM PDTSmall Craft AdvisorySEW33 hr

Nearby

Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.